2020, 16: 1-36. doi: 10.3934/jmd.2020001

The degree of Bowen factors and injective codings of diffeomorphisms

Laboratoire de Mathématiques d'Orsay, Université Paris-Sud, F-91405 Orsay Cedex, France

Received  August 2018 Revised  July 10, 2019 Published  December 2019

We show that symbolic finite-to-one extensions of the type constructed by O. Sarig for surface diffeomorphisms induce Hölder-continuous conjugacies on large sets. We deduce this from their Bowen property. This notion, introduced in a joint work with M. Boyle, generalizes a fact first observed by R. Bowen for Markov partitions. We rely on the notion of degree from finite equivalence theory and magic word isomorphisms.

As an application, we give lower bounds on the number of periodic points first for surface diffeomorphisms (improving a result of Sarig) and for Sinaï billiards maps (building on a result of Baladi and Demers). Finally we characterize surface diffeomorphisms admitting a Hölder-continuous coding of all their aperiodic hyperbolic measures and give a slightly weaker construction preserving local compactness.

Citation: Jérôme Buzzi. The degree of Bowen factors and injective codings of diffeomorphisms. Journal of Modern Dynamics, 2020, 16: 1-36. doi: 10.3934/jmd.2020001
References:
[1]

V. Baladi and M. Demers, On the measure of maximal entropy for finite horizon Sinai billiard maps, J. Amer. Math. Soc., to appear. doi: 10.1090/jams/939.  Google Scholar

[2]

S. Ben Ovadia, Symbolic dynamics for non-uniformly hyperbolic diffeomorphisms of compact smooth manifolds, J. Mod. Dyn., 13 (2018), 43-113.  doi: 10.3934/jmd.2018013.  Google Scholar

[3]

R. Bowen, On Axiom A diffeomorphisms, Regional Conference Series in Mathematics, 35, American Mathematical Society, Providence, R.I., 1978.  Google Scholar

[4]

M. Boyle and J. Buzzi, The almost Borel structure of surface diffeomorphisms, Markov shifts and their factors, J. Eur. Math. Soc. (JEMS), 19 (2017), 2739-2782.  doi: 10.4171/JEMS/727.  Google Scholar

[5]

D. Burguet, Periodic expansiveness of smooth surface diffeomorphisms and applications, J. Eur. Math. Soc. (JEMS), to appear. doi: 10.4171/JEMS/925.  Google Scholar

[6]

J. Buzzi, Subshifts of quasi-finite type, Invent. Math., 159 (2005), 369-406.  doi: 10.1007/s00222-004-0392-1.  Google Scholar

[7]

J. Buzzi, S. Crovisier and O. Sarig, Measures of maximal entropy for surface diffeomorphisms, arXiv: 1811.02240, 2018. Google Scholar

[8]

N. Chernov and R. Markarian, Chaotic Billiards, Mathematical Surveys and Monographs, 127, American Mathematical Society, Providence, RI, 2006. doi: 10.1090/surv/127.  Google Scholar

[9]

E. Covan and M. Paul, Endomorphisms of irreducible subshifts of finite type, Math. Systems Theory, 8 (1974/75), 167-175.  doi: 10.1007/BF01762187.  Google Scholar

[10]

E. Covan and M. Paul, Sofic systems, Israel J. Math., 20 (1975), 165-177.  doi: 10.1007/BF02757884.  Google Scholar

[11]

E. Covan and M. Paul, Finite procedures for sofic systems, Monatsh. Math., 83 (1977), 265-278.  doi: 10.1007/BF01387905.  Google Scholar

[12]

D. Fried, Finitely presented dynamical systems, Ergodic Theory Dynam. Systems, 7 (1987), 489-507.  doi: 10.1017/S014338570000417X.  Google Scholar

[13]

B. M. Gurevich and S. V. Savchenko, Thermodynamic formalism for symbolic Markov chains with a countable number of states, Russian Math. Surveys, 53 (1998), 245-344.  doi: 10.1070/rm1998v053n02ABEH000017.  Google Scholar

[14]

G. Hedlund, Endomorphisms and automorphisms of the shift dynamical system, Math. Systems Theory, 3 (1969), 320-375.  doi: 10.1007/BF01691062.  Google Scholar

[15]

V. Kaloshin, Generic diffeomorphisms with superexponential growth of number of periodic orbits, Comm. Math. Phys., 211 (2000), 253-271.  doi: 10.1007/s002200050811.  Google Scholar

[16] A. Katok and B. Hasselblatt, An Introduction to the Modern Theory of Dynamical Systems, Encyclopedia of Mathematics and its Applications, 54, Cambridge University Press, Cambridge, 1995.  doi: 10.1017/CBO9780511809187.  Google Scholar
[17]

A. S. Kechris, Classical Descriptive Set Theory, Graduate Texts in Mathematics, 156, Springer-Verlag, New York, 1995. doi: 10.1007/978-1-4612-4190-4.  Google Scholar

[18]

B. Kitchens, Symbolic Dynamics. One-Sided, Two-Sided and Countable State Markov Shifts, Universitext, Springer-Verlag, Berlin, 1998. doi: 10.1007/978-3-642-58822-8.  Google Scholar

[19]

Y. Lima and C. Matheus, Symbolic dynamics for non-uniformly hyperbolic surface maps with discontinuities, Ann. Sci. ïc. Norm. Supér. (4), 51 (2018), 1-38.   Google Scholar

[20]

Y. Lima and O. Sarig, Symbolic dynamics for three-dimensional flows with positive topological entropy, J. Eur. Math. Soc. (JEMS), 21 (2019), 199-256.  doi: 10.4171/JEMS/834.  Google Scholar

[21] D. Lind and B. Marcus, An Introduction to Symbolic Dynamics and Coding, Cambridge University Press, Cambridge, 1995.  doi: 10.1017/CBO9780511626302.  Google Scholar
[22]

A. Manning, Axiom A diffeomorphisms have rational zeta functions, Bull. London Math. Soc., 3 (1971), 215-220.  doi: 10.1112/blms/3.2.215.  Google Scholar

[23]

S. Newhouse, Continuity properties of entropy, Ann. of Math. (2), 129 (1989), 215-235.  doi: 10.2307/1971492.  Google Scholar

[24]

O. Sarig, Symbolic dynamics for surface diffeomorphisms with positive entropy, J. Amer. Math. Soc., 26 (2013), 341-426.  doi: 10.1090/S0894-0347-2012-00758-9.  Google Scholar

[25]

O. Sarig, private communication, 2015. Google Scholar

show all references

References:
[1]

V. Baladi and M. Demers, On the measure of maximal entropy for finite horizon Sinai billiard maps, J. Amer. Math. Soc., to appear. doi: 10.1090/jams/939.  Google Scholar

[2]

S. Ben Ovadia, Symbolic dynamics for non-uniformly hyperbolic diffeomorphisms of compact smooth manifolds, J. Mod. Dyn., 13 (2018), 43-113.  doi: 10.3934/jmd.2018013.  Google Scholar

[3]

R. Bowen, On Axiom A diffeomorphisms, Regional Conference Series in Mathematics, 35, American Mathematical Society, Providence, R.I., 1978.  Google Scholar

[4]

M. Boyle and J. Buzzi, The almost Borel structure of surface diffeomorphisms, Markov shifts and their factors, J. Eur. Math. Soc. (JEMS), 19 (2017), 2739-2782.  doi: 10.4171/JEMS/727.  Google Scholar

[5]

D. Burguet, Periodic expansiveness of smooth surface diffeomorphisms and applications, J. Eur. Math. Soc. (JEMS), to appear. doi: 10.4171/JEMS/925.  Google Scholar

[6]

J. Buzzi, Subshifts of quasi-finite type, Invent. Math., 159 (2005), 369-406.  doi: 10.1007/s00222-004-0392-1.  Google Scholar

[7]

J. Buzzi, S. Crovisier and O. Sarig, Measures of maximal entropy for surface diffeomorphisms, arXiv: 1811.02240, 2018. Google Scholar

[8]

N. Chernov and R. Markarian, Chaotic Billiards, Mathematical Surveys and Monographs, 127, American Mathematical Society, Providence, RI, 2006. doi: 10.1090/surv/127.  Google Scholar

[9]

E. Covan and M. Paul, Endomorphisms of irreducible subshifts of finite type, Math. Systems Theory, 8 (1974/75), 167-175.  doi: 10.1007/BF01762187.  Google Scholar

[10]

E. Covan and M. Paul, Sofic systems, Israel J. Math., 20 (1975), 165-177.  doi: 10.1007/BF02757884.  Google Scholar

[11]

E. Covan and M. Paul, Finite procedures for sofic systems, Monatsh. Math., 83 (1977), 265-278.  doi: 10.1007/BF01387905.  Google Scholar

[12]

D. Fried, Finitely presented dynamical systems, Ergodic Theory Dynam. Systems, 7 (1987), 489-507.  doi: 10.1017/S014338570000417X.  Google Scholar

[13]

B. M. Gurevich and S. V. Savchenko, Thermodynamic formalism for symbolic Markov chains with a countable number of states, Russian Math. Surveys, 53 (1998), 245-344.  doi: 10.1070/rm1998v053n02ABEH000017.  Google Scholar

[14]

G. Hedlund, Endomorphisms and automorphisms of the shift dynamical system, Math. Systems Theory, 3 (1969), 320-375.  doi: 10.1007/BF01691062.  Google Scholar

[15]

V. Kaloshin, Generic diffeomorphisms with superexponential growth of number of periodic orbits, Comm. Math. Phys., 211 (2000), 253-271.  doi: 10.1007/s002200050811.  Google Scholar

[16] A. Katok and B. Hasselblatt, An Introduction to the Modern Theory of Dynamical Systems, Encyclopedia of Mathematics and its Applications, 54, Cambridge University Press, Cambridge, 1995.  doi: 10.1017/CBO9780511809187.  Google Scholar
[17]

A. S. Kechris, Classical Descriptive Set Theory, Graduate Texts in Mathematics, 156, Springer-Verlag, New York, 1995. doi: 10.1007/978-1-4612-4190-4.  Google Scholar

[18]

B. Kitchens, Symbolic Dynamics. One-Sided, Two-Sided and Countable State Markov Shifts, Universitext, Springer-Verlag, Berlin, 1998. doi: 10.1007/978-3-642-58822-8.  Google Scholar

[19]

Y. Lima and C. Matheus, Symbolic dynamics for non-uniformly hyperbolic surface maps with discontinuities, Ann. Sci. ïc. Norm. Supér. (4), 51 (2018), 1-38.   Google Scholar

[20]

Y. Lima and O. Sarig, Symbolic dynamics for three-dimensional flows with positive topological entropy, J. Eur. Math. Soc. (JEMS), 21 (2019), 199-256.  doi: 10.4171/JEMS/834.  Google Scholar

[21] D. Lind and B. Marcus, An Introduction to Symbolic Dynamics and Coding, Cambridge University Press, Cambridge, 1995.  doi: 10.1017/CBO9780511626302.  Google Scholar
[22]

A. Manning, Axiom A diffeomorphisms have rational zeta functions, Bull. London Math. Soc., 3 (1971), 215-220.  doi: 10.1112/blms/3.2.215.  Google Scholar

[23]

S. Newhouse, Continuity properties of entropy, Ann. of Math. (2), 129 (1989), 215-235.  doi: 10.2307/1971492.  Google Scholar

[24]

O. Sarig, Symbolic dynamics for surface diffeomorphisms with positive entropy, J. Amer. Math. Soc., 26 (2013), 341-426.  doi: 10.1090/S0894-0347-2012-00758-9.  Google Scholar

[25]

O. Sarig, private communication, 2015. Google Scholar

Figure 1.  The subshift of finite type in Example 4.9
[1]

Xin Zhao, Tao Feng, Liang Wang, Zhipeng Qiu. Threshold dynamics and sensitivity analysis of a stochastic semi-Markov switched SIRS epidemic model with nonlinear incidence and vaccination. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2021010

[2]

Andreas Koutsogiannis. Multiple ergodic averages for tempered functions. Discrete & Continuous Dynamical Systems - A, 2021, 41 (3) : 1177-1205. doi: 10.3934/dcds.2020314

[3]

Fabian Ziltener. Note on coisotropic Floer homology and leafwise fixed points. Electronic Research Archive, , () : -. doi: 10.3934/era.2021001

[4]

Monia Capanna, Jean C. Nakasato, Marcone C. Pereira, Julio D. Rossi. Homogenization for nonlocal problems with smooth kernels. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020385

[5]

Angelica Pachon, Federico Polito, Costantino Ricciuti. On discrete-time semi-Markov processes. Discrete & Continuous Dynamical Systems - B, 2021, 26 (3) : 1499-1529. doi: 10.3934/dcdsb.2020170

[6]

Bing Yu, Lei Zhang. Global optimization-based dimer method for finding saddle points. Discrete & Continuous Dynamical Systems - B, 2021, 26 (1) : 741-753. doi: 10.3934/dcdsb.2020139

[7]

Zsolt Saffer, Miklós Telek, Gábor Horváth. Analysis of Markov-modulated fluid polling systems with gated discipline. Journal of Industrial & Management Optimization, 2021, 17 (2) : 575-599. doi: 10.3934/jimo.2019124

[8]

Elena Nozdrinova, Olga Pochinka. Solution of the 33rd Palis-Pugh problem for gradient-like diffeomorphisms of a two-dimensional sphere. Discrete & Continuous Dynamical Systems - A, 2021, 41 (3) : 1101-1131. doi: 10.3934/dcds.2020311

[9]

Thierry Cazenave, Ivan Naumkin. Local smooth solutions of the nonlinear Klein-gordon equation. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020448

[10]

Guido Cavallaro, Roberto Garra, Carlo Marchioro. Long time localization of modified surface quasi-geostrophic equations. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020336

[11]

Hua Zhong, Xiaolin Fan, Shuyu Sun. The effect of surface pattern property on the advancing motion of three-dimensional droplets. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020366

[12]

Tian Ma, Shouhong Wang. Topological phase transition III: Solar surface eruptions and sunspots. Discrete & Continuous Dynamical Systems - B, 2021, 26 (1) : 501-514. doi: 10.3934/dcdsb.2020350

[13]

Christian Clason, Vu Huu Nhu, Arnd Rösch. Optimal control of a non-smooth quasilinear elliptic equation. Mathematical Control & Related Fields, 2020  doi: 10.3934/mcrf.2020052

[14]

Meilan Cai, Maoan Han. Limit cycle bifurcations in a class of piecewise smooth cubic systems with multiple parameters. Communications on Pure & Applied Analysis, 2021, 20 (1) : 55-75. doi: 10.3934/cpaa.2020257

[15]

Felix Finster, Jürg Fröhlich, Marco Oppio, Claudio F. Paganini. Causal fermion systems and the ETH approach to quantum theory. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020451

[16]

Kung-Ching Chang, Xuefeng Wang, Xie Wu. On the spectral theory of positive operators and PDE applications. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3171-3200. doi: 10.3934/dcds.2020054

[17]

Aihua Fan, Jörg Schmeling, Weixiao Shen. $ L^\infty $-estimation of generalized Thue-Morse trigonometric polynomials and ergodic maximization. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 297-327. doi: 10.3934/dcds.2020363

[18]

Isabeau Birindelli, Françoise Demengel, Fabiana Leoni. Boundary asymptotics of the ergodic functions associated with fully nonlinear operators through a Liouville type theorem. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020395

[19]

Mengyu Cheng, Zhenxin Liu. Periodic, almost periodic and almost automorphic solutions for SPDEs with monotone coefficients. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021026

[20]

Karoline Disser. Global existence and uniqueness for a volume-surface reaction-nonlinear-diffusion system. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 321-330. doi: 10.3934/dcdss.2020326

2019 Impact Factor: 0.465

Metrics

  • PDF downloads (253)
  • HTML views (572)
  • Cited by (0)

Other articles
by authors

[Back to Top]